Hail, Sheridan
- When
- July 18, 2:24 PM MST
- Where
- Sheridan County, 4.86 mi S of White Clay
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.930, -102.520
Public reported half dollar size hail south of Whiteclay.
An isolated supercell initially moved south through the panhandle during the mid and late afternoon hours of July 18, which was responsible for very large hail and some damaging winds. Additional storms developed ahead of that cell toward the Colorado border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated supercell initially moved south through the panhandle during the mid and late afternoon hours of July 18, which was responsible for very large hail and some damaging winds. Additional storms developed ahead of that cell toward the Colorado border. A second round of storms, including clusters and a supercell, moved through north central Nebraska shortly after and produced very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 1:20 PM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 320 PM CDT Tue Jul 18 2023 .SYNOPSIS... Issued at 320 PM CDT Tue Jul 18 2023 Key Messages: - Thunderstorms move off the higher terrain of the Black Hills and southeast Wyoming, impacting portions of western and north central Nebraska this evening and overnight. A few strong or briefly sever storms are possible. - Thunderstorm chances continue Wednesday through Friday, with at least some threat for severe weather persisting. - Dry conditions prevail into the weekend through Tuesday of next week along with warming temperatures and the potential for the first triple digit heat of the Summer. && .SHORT TERM...(This evening through Wednesday night) Issued at 320 PM CDT Tue Jul 18 2023 The upper flow over the region has become more zonal as an upper low moves across southern Saskatchewan and an upper ridge centered over New Mexico. Early morning convection across the east as well as stratus across the west this morning has resulted in a substantial capping inversion, especially across the southwest. MLCAPEs are forecast to range from 2000-3000 J/KG by early evening east of the Black Hills into south central SD into northern NE and down through central NE. Mesoscale models differ in timing and location, with POPS limited to 20-30 percent this evening and overnight. Based on mid afternoon development just south and east of the Black Hills and also in southeast WY, the western Sandhills and Sheridan and Cherry County are likely to be affected initially. The SPC mesoanalysis large hail parameter does favor the potential for very large hail across north central Nebraska this evening, while minimized across the central Sandhills and southwest. SPC also now has a slight risk for severe storms across much of Sheridan and Cherry County for this evening. Wednesday, a weak cold front will push through. Highs will reach the low to mid 80s. There will be a chance for morning showers and thunderstorms across the northeast during the morning, with a better chance for development during the afternoon in vicinity of the cold front. SPC has a slight risk for sever storms generally east of a line from Hayes Center through North Platte and O'Neill. Storms should diminish by mid evening, although a slight chance to remain across the southwest overnight. .LONG TERM...(Thursday through Tuesday) Issued at 320 PM CDT Tue Jul 18 2023 A reinforcement of cooler air arrives Thursday behind the front with highs only from the 70s to near 80. Guidance continues to indicate a focused area of storm development beginning in southeast WY and the western Panhandle, then southeast into the western Sandhills and southwest NE during the afternoon and evening. 0-6km bulk shear is forecast to reach near 50kts, with a lack of instability. MUCAPEs are less than 100 J/KG except south of I80 where values may exceed 500. General thunderstorms are expected at this time, although significant rainfall is possible across portions of the southeast panhandle into southwest NE. WPC has a marginal risk of excessive rainfall south of a line from Alliance through North Platte and a slight risk of excessive rainfall across the far southwest including Imperial. Thunderstorm chances remain Friday into Friday night with northwest flow aloft and sufficient deep layer shear from 35-40kts. Develop and coverage however looks very isolated. An upper level ridge across the desert Southwest will build north and east into Nebraska Saturday through Tuesday, as winds aloft weaken. The intense heat across the Southern and Southwestern U.S. will begin to be felt across western Nebraska with highs reaching the low to mid 90s by Sunday and Monday and mid 90s Tuesday. A few 100 degrees highs are possible. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1233 PM CDT Tue Jul 18 2023 The next chance of thunderstorms will be this evening and overnight, with the better chances expected across north central Nebraska. Have introduced a PROB30 at KVTN from 03Z-08Z. At KLBF, TSRA is not included attm. However, MVFR to IFR ceilings and visibilities are possible, especially across southwest into central Nebraska from 10Z-15Z. Have introduced TEMPO for 3SM BR OVC003 at KLBF from 11Z-14Z. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 244 PM CDT Tue Jul 18 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-191945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 244 PM CDT Tue Jul 18 2023 /144 PM MDT Tue Jul 18 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms are possible tonight across western and north central Nebraska. The risk of severe weather is marginal which implies isolated strong to severe storms are possible. The hazards are large hail and wind damage with any storms which become severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday through Friday. Although the risk of severe weather is low, an isolated severe storm may develop. Large hail and wind damage are the severe weather concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service North Platte NE
1229 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM Hail 12 N Brewster 42.11N 99.87W
07/18/2023 M2.25 inch Brown NE Public
2.25 inch hail lasting approximately 3 to 5
minutes.
&&The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
10 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Public reported half dollar size hail south of Whiteclay.
A trained spotter reported tennis ball size hail near Clinton.
Public reported quarter size hail on northwest side of Clinton.
An off-duty NWS employee reported two inch size hail on northeast side of Clinton.
A trained spotter reported quarter size hail south of Gordon.
Gordon Fire Department measured 3 inch size hail 9 miles south of town.
Tornado touched down over open country just south of Ostrander Road in rural Sheridan County. The tornado then traveled approximately one and a half miles southeast, lifting just north of 365th trail. Multiple videos and photos were received of the tornado and no damage was observed.
Public reported quarter size hail north of Ashby.
A home weather station recorded a 63 mph wind gust.
A mesonet site west of Chappell measured a 64 mph wind gust.
Public reported quarter size hail northeast of Chappell.
Public reported hail up to baseball size, which damaged windows on the house north of Mills.
Public reported hail ranging from pea to quarter size south of Stuart, via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120958, 1120959, 1120960, 1120961, 1120962, 1120963, 1125269, 1120968, 1120969, 1120966, 1120971, 1120974, 1120975.